Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Northern Indiana

June 10, 2020Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 10, 2020, 2:29 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 2:29 PM EDT (18:29 UTC)
Expired
Jun 10, 2020, 2:45 PM EDT
In force
16 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:40 PM EDTTSTM WND DMG3 Nne South Butler, MISEVERAL TREES DOWN.
Jun 10, 2:48 PM EDTTSTM WND DMG3 Se Coldwater, MITREES DOWN BLOCKING DORRANCE RD. POWER LINES ALSO DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:54 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KIWX 101829
SVRIWX
MIC023-059-101845-
/O.NEW.KIWX.SV.W.0042.200610T1829Z-200610T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
229 PM EDT Wed Jun 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northern Branch County in southwestern Michigan...
  Northwestern Hillsdale County in southeastern Michigan...

* Until 245 PM EDT.

* At 229 PM EDT, a severe thunderstorm was located near Coldwater,
  moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  northern Branch and northwestern Hillsdale Counties, including the
  following locations... Batavia, South Butler, Girard, Marble Lake,
  Hodunk, Sherwood and Allen.

This includes Interstate 69 in Michigan between mile markers 8 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 4182 8488 4198 8526 4207 8520 4207 8469
TIME...MOT...LOC 1829Z 206DEG 51KT 4197 8510 

HAIL...0.75IN
WIND...70MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:23 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 10, 1:23 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 PM EDT Wed Jun 10 2020

.SYNOPSIS...
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
today, roughly from noon to 8 PM eastern time. Damaging wind
gusts may be most widespread toward Interstate 69 and eastward
into Ohio. The extended forecast remains largely dry at this
time.

&&

.UPDATE...
Issued at 1135 AM EDT Wed Jun 10 2020

Continued strong confidence in multiple severe weather events,
especially eastern half of CWA this afternoon. Area of concern
developing on leading edge of dryline advancing eastward into
southwest Indiana/KEVV vicinity. Hi-res satellite data showing
rapid transition to convective streets and sheared towering
cumulus field. As this embedded mesoscale vorticity lifts north-
northeast. Effective shear, with speed shear largely attributing,
to 50-55 knots over northern Indiana coincident with moderate to
strong unstable airmass. Pockets of heating with surface
temperatures into middle 80s and dewpoints in middle 70s with
3000-3500 J/kg SBCAPE early this afternoon will continue to
provide upscale growth of linear segments, potential LEWP with an
embedded tornado, though by far the greatest risk is for
widespread damaging wind gusts, significant tree and possible
structural damage in isolated areas.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
this afternoon and evening. The meteorology is described in the
below paragraphs. The basics are: discrete thunderstorms can develop
in the early afternoon and are expected to then form into a squall
line near and east of Interstate 69, tracking through northwest
Ohio. The initial starting point of the thunderstorms offers medium
confidence, but is perhaps near Indiana route 15. High confidence in
damaging wind gusts as the primary hazard. The threat ends
near/after 8 PM EDT.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 328 AM EDT Wed Jun 10 2020

An upper-level trough digs in later Friday into Saturday with a
secondary cold front at 850 mb. The GFS has been adamant about rain
chances with this feature and it now seems the ECMWF is jumping on
board. However, timing varies. Thereafter, guidance attempts to
develop a cut-off low over the Northeast US (00z GFS) to the eastern
Great Lakes (00z ECMWF) as a towering ridge centered over Texas
overtakes the aformentioned upper-level trough. For now, will focus
on getting through today's severe thereat and carry on in the
extended with limited/nil rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 122 PM EDT Wed Jun 10 2020

A 40 kt low level jet pushes towards the region ahead of a strong
cold front. Gusty synoptic winds are expected today between 25
and 30 kts out of the southwest before dying off after midnight
tonight. Thunderstorms will have the potential to create damaging
winds as well as the possibility of large hail and isolated
tornadoes. Heavy rain from thunderstorms will have the potential
to reduce CIGs/VISBY into IFR to LIFR threshold, but quick storm
motions should make those conditions brief. Storms should be out
of the area during the evening/early overnight. Then, a brief
period of MVFR CIGs are possible around 3z-5z as a secondary CAA
area moves through. Winds will continue to die down and clouds
will clear Thursday as the remnants of Cristobal move away from
the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.

MI...Beach Hazards Statement through Thursday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.

&&

UPDATE...Murphy
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 10, 3:58 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 AM EDT Wed Jun 10 2020

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-110800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing damaging wind gusts are expected
today. Please ensure you have a reliable method to receive weather
watches and warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ003-MIZ077-110800-
La Porte-Berrien-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Additionally, thunderstorms today could produce locally damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous beach conditions are expected again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ004-012>015-020-022-110800-
St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Thunderstorms today could produce locally damaging wind gusts.
However, the severe thunderstorm risk is greatest toward eastern
Indiana, northwest Ohio and southeast Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-110800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EDT Wed Jun 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory.

In the hours before

Local storm report, Jun 10, 2:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     CONVERSE                40.58N 85.87W
06/10/2020                   MIAMI              IN   PUBLIC

            TWO LARGE TREES DOWN IN CONVERSE. ONE IN THE
            STREET, THE OTHER ON A HOUSE.

&&

CR
Local storm report, Jun 10, 2:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     1 NW ROME CITY          41.50N 85.37W
06/10/2020                   NOBLE              IN   EMERGENCY MNGR

            POWER LINES DOWN.

&&

CR
Local storm report, Jun 10, 2:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     2 SSE ADAMS LAKE        41.53N 85.32W
06/10/2020                   NOBLE              IN   EMERGENCY MNGR

            2 TREES IN ROADWAY.

&&

CR
Local storm report, Jun 10, 2:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 NE BRIGHTON           41.74N 85.29W
06/10/2020                   LAGRANGE           IN   EMERGENCY MNGR

            RELAYED REPORTS OF VEHICLES BLOWN OVER ON
            TOLL ROAD AT MM 128.

&&
Local storm report, Jun 10, 2:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 W PLATO               41.64N 85.37W
06/10/2020                   LAGRANGE           IN   EMERGENCY MNGR

            2 SEMIS BLOWN OVER ON US-20.

&&
Local storm report, Jun 10, 2:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
226 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     CONVERSE                40.58N 85.87W
06/10/2020  M80 MPH          MIAMI              IN   PUBLIC

            12 INCH THICK TREE LIMBS ALSO DOWN. MEASURED
            GUST ON ANEMOMETER.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:46 AM EDTBeach Hazards StatementIWX31 hr
Jun 10, 12:29 PM EDTSpecial Weather StatementIWXSaint Joseph31 min
Jun 10, 12:40 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph35 min
Jun 10, 12:56 PM EDTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph49 min
Jun 10, 1:08 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph52 min
Jun 10, 1:10 PM EDTSpecial Weather StatementIWXHillsdale35 min
Jun 10, 1:41 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph49 min
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale50 min
Jun 10, 3:07 PM EDTSevere Thunderstorm WarningIWXHillsdale38 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
Jun 10, 3:51 PM EDTSevere Thunderstorm WarningIWXHillsdale24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.